Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 48, NWS Gaylord, MI

July 16, 1997Missaukee County, Wexford County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 16, 1997, 3:08 PM EDT for Missaukee County, Wexford County, Michigan. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1997, 3:08 PM EDT (19:08 UTC)
Expired
Jul 16, 1997, 4:10 PM EDT
In force
62 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Missaukee County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 80 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 3:08 PM EDTHail 1.5Manton, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1997-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1997-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2398 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 11:27 AM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 16, 11:27 AM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1127 AM EDT WED JUL 16 1997

12Z SFC ANALYSIS INDICATED HIGH PRES CENTERED ACROSS THE OH/TN VALLEYS.
A WEAK TROF APPEARED TO EXTEND ACROSS UPR MI INTO NRN WI. THIS TROF
WILL MOVE SEWD ACROSS THE CWA DURING THE AFTN.

THE MAIN FCST CONCERN FOR THE AFTERNOON WILL BE THE POTENTIAL FOR
THUNDERSTORMS...SOME OF WHICH COULD BECOME SEVERE. LOW LEVEL MOISTURE
RAPIDLY RETURNS TO THE CWA ON SW WINDS DURING THE AFTN WITH DEWPOINTS
APPROACHING 70 DEGREES AND TEMPERATURES APPROACHING 90 DEGREES IN SOME
AREAS OF NRN LWR. MODIFIED 12Z APX SOUNDING INDICATED CAPES OF AROUND
3000 J/KG AND LIS TO -8 BY LATE AFTN. CURRENT WATER VAPOR IMAGERY
SHOWS A VORT MAX CROSSING LK SUPERIOR...A LOBE OF WHICH WILL ROTATE
ACROSS THE CWA DURING THE AFTN ALONG WITH THE SFC TROF. THESE
FEATURES...IN COMBINATION WITH DAYTIME HEATING AND ABUNDANT LOW LEVEL
MOISTURE...WILL SUPPORT SCATTERED THUNDERSTORMS DURING THE AFTN.
CONDITIONS ARE FAVORABLE FOR A FEW OF THESE STORMS TO BECOME SEVERE.
THUS...WILL MAINTAIN CHANCE POPS FOR THE ENTIRE CWA FOR THE AFTN. AWAY
FROM ANY PRECIPITATION...SKIES WILL BE PARTLY SUNNY.

GOING TEMPERATURE FCSTS STILL APPEAR GENERALLY ON TARGET.

NORCROSS

In the hours before

Special weather statement, Jul 16, 12:00 PM EDT, 3 hours 8 minutes before
MIZ008-015>036-041-042-170000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1201 PM EDT WED JUL 16 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN UPPER AND
NORTHERN LOWER MICHIGAN THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT
RISK THAT A FEW OF THESE STORMS COULD BECOME SEVERE. SPOTTER ACTIVATION
MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL DISTURBANCE...IN COMBINATION WITH ABUNDANT LOW LEVEL
MOISTURE AND STRONG DAYTIME HEATING...WILL SUPPORT THE DEVELOPMENT OF
SCATTERED THUNDERSTORMS DURING THE AFTERNOON. THE BEST CHANCES FOR
THUNDERSTORM DEVELOPMENT WILL BE AFTER 200 PM. THIS ACTIVITY WILL THEN
CONTINUE INTO THE EVENING HOURS.

THE STORMS WILL MOVE TO THE EAST/SOUTHEAST AT 30 TO 40 MPH. A FEW OF
THESE STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 60 MPH AND HAIL
GREATER THAN 3/4 INCH IN DIAMETER. HEAVY DOWNPOURS COULD ACCOMPANY ANY
THUNDERSTORMS. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS...FOR
THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER
ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN.

NORCROSS
Special weather statement, Jul 16, 12:01 PM EDT, 3 hours 7 minutes before
MIZ008-015>036-041-042-170000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1201 PM EDT WED JUL 16 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN UPPER AND
NORTHERN LOWER MICHIGAN THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT
RISK THAT A FEW OF THESE STORMS COULD BECOME SEVERE. SPOTTER ACTIVATION
MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL DISTURBANCE...IN COMBINATION WITH ABUNDANT LOW LEVEL
MOISTURE AND STRONG DAYTIME HEATING...WILL SUPPORT THE DEVELOPMENT OF
SCATTERED THUNDERSTORMS DURING THE AFTERNOON. THE BEST CHANCES FOR
THUNDERSTORM DEVELOPMENT WILL BE AFTER 200 PM. THIS ACTIVITY WILL THEN
CONTINUE INTO THE EVENING HOURS.

THE STORMS WILL MOVE TO THE EAST/SOUTHEAST AT 30 TO 40 MPH. A FEW OF
THESE STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 60 MPH AND HAIL
GREATER THAN 3/4 INCH IN DIAMETER. HEAVY DOWNPOURS COULD ACCOMPANY ANY
THUNDERSTORMS. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS...FOR
THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER
ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN.

NORCROSS
Special weather statement, Jul 16, 3:05 PM EDT, 3 minutes before
MIZ017-018-022>024-028>030-033>036-041-042-162300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
305 PM EDT WED JUL 16 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT FOR NORTHEAST
AND NORTH CENTRAL LOWER MICHIGAN...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR NORTHEAST AND NORTH CENTRAL LOWER MICHIGAN UNTIL 700 PM EDT. THE
WATCH AREA INCLUDES THE FOLLOWING COUNTIES:

ALCONA                   ALPENA                   ARENAC
CHEBOYGAN                CRAWFORD                 GLADWIN
IOSCO                    MISSAUKEE                MONTMORENCY
OGEMAW                   OSCODA                   OTSEGO
PRESQUE ISLE             ROSCOMMON

STRONG SURFACE HEATING AND ABUNDANT LOW LEVEL MOISTURE WILL COMBINE TO
PRODUCE SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST AND NORTH CENTRAL
LOWER MICHIGAN. SOME OF THESE STORMS MAY BE SEVERE... WITH LARGE
HAIL... DAMAGING WINDS... HEAVY RAIN... AND FREQUENT LIGHTNING.

IF YOU ARE IN THE WATCH AREA... KEEP AN EYE TO THE SKY FOR THREATENING
WEATHER... AND TAKE COVER IF IT APPROACHES. STAY TUNED TO NOAA WEATHER
RADIO... AS WELL AS LOCAL RADIO... TELEVISION... AND CABLE TELEVISION
STATIONS... FOR LATER UPDATES AND POSSIBLE WARNINGS.

OX

END
Special weather statement, Jul 16, 3:06 PM EDT, 2 minutes before
MIZ017-018-022>024-028>030-033>036-041-042-162300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
305 PM EDT WED JUL 16 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT FOR NORTHEAST
AND NORTH CENTRAL LOWER MICHIGAN...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR NORTHEAST AND NORTH CENTRAL LOWER MICHIGAN UNTIL 700 PM EDT. THE
WATCH AREA INCLUDES THE FOLLOWING COUNTIES:

ALCONA                   ALPENA                   ARENAC
CHEBOYGAN                CRAWFORD                 GLADWIN
IOSCO                    MISSAUKEE                MONTMORENCY
OGEMAW                   OSCODA                   OTSEGO
PRESQUE ISLE             ROSCOMMON

STRONG SURFACE HEATING AND ABUNDANT LOW LEVEL MOISTURE WILL COMBINE TO
PRODUCE SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST AND NORTH CENTRAL
LOWER MICHIGAN. SOME OF THESE STORMS MAY BE SEVERE... WITH LARGE
HAIL... DAMAGING WINDS... HEAVY RAIN... AND FREQUENT LIGHTNING.

IF YOU ARE IN THE WATCH AREA... KEEP AN EYE TO THE SKY FOR THREATENING
WEATHER... AND TAKE COVER IF IT APPROACHES. STAY TUNED TO NOAA WEATHER
RADIO... AS WELL AS LOCAL RADIO... TELEVISION... AND CABLE TELEVISION
STATIONS.T.. FOR LATER UPDATES AND POSSIBLE WARNINGS.

OX

END

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:21 PM EDTSevere Thunderstorm WarningAPXRoscommon64 min
Jul 16, 3:29 PM EDTSevere Thunderstorm WarningAPXOscoda46 min
Jul 16, 3:44 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco, Ogemaw76 min
Jul 16, 4:13 PM EDTSevere Thunderstorm WarningAPXArenac77 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.